Mississippi, 2003

Hail and Damaging Winds in Mississippi, July 13, 2003

July 13, 2003 · NWS JAN · 12 events in 11 counties and zones

9 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$188,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 13, 9:20 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 13, 9:20 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1020 AM CDT SUN JUL 13 2003

WILL ISSUE AN UPDATE TO CONTINUE THE MENTION OF 40 POPS ALONG AND
NORTH OF I-20 AND LOWER TO 30 ACROSS THE SOUTH. WILL ALSO MENTION
TEMPS AROUND 90 OR LOWER 90S EVERYWHERE...AS CURRENT TEMPS ARE IN
THE MID 80S.

THE BIG REASON FOR THE UPDATE IS TO COVER THE INCREASING SEVERE
POTENTIAL FOR THIS AFTERNOON. MORNING SOUNDINGS ARE QUITE IMPRESSIVE
AND ARE INDICATING HIGH POTENTIAL FOR TS CONTAINING DAMAGING WINDS.
BASICALLY THE LAPSE RATES (L/R) ARE REALLY IMPRESSIVE WITH VERTICAL
TOTALS RUNNING 28 TO 29 C AND THE 700-500 MB L/RS 7 C/KM. WITH
TEMPS/DEWPTS AROUND 91/73...12Z SOUNDINGS YIELD SBCAPES NEAR 4300
AND MORE IMPRESSIVELY MLCAPES AROUND 4100 THE TRIGGER FOR THIS
AFTERNOONS CONVECTION WILL BE A SHORT WAVE THAT IS DRIVING
CONVECTION OVER E OK AND NW AR. LATEST MODELS INDICATE THAT A 850
THETA E RIDGE WILL PUSH INTO THE N FORECAST AREA BY THIS AFTERNOON
AND SUPPLY THE BOUNDARY LAYER SUPPORT FOR CONVECTION. WITH THIS IN
MIND...BEST TS CHANCES SEEM TO BE ALONG THE HIGHWAY 82 CORRIDOR AND
N OF I-20. WILL MENTION SVR STORMS IN NORTHERN ZONES AT THIS TIME.

I AM ANTICIPATED A SVR TS WATCH ACROSS A GOOD PORTION OF THE AREA
LATER THIS AFTERNOON...MAINLY WHEN THE INITIATION AREA CAN BE
PINPOINTED.

WILL ALSO UPDATE THE HWO TO INCREASE THE SVR POTENTIAL WORDING. ALL
UPDATES SHOULD BE OUT WITHIN THE NEXT HOUR.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36
Hazardous weather outlook, Jul 13, 10:07 AM CST, 2 hours 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141607-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1107 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OUTLOOK AREA THIS
AFTERNOON AND CONTINUE THROUGH TONIGHT. SEVERE THUNDERSTORMS WILL
BE POSSIBLE FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND CENTRAL MISSISSIPPI...GENERALLY NORTH OF HIGHWAY
84. HOWEVER...SEVERE THUNDERSTORMS MAY BE MORE WIDESPREAD FOR
AREAS ALONG AND NORTH OF HIGHWAY 82. DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN RISKS. HEAVY RAIN WILL ALSO BE POSSIBLE.

STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER CENTRAL ARKANSAS
AND SPREAD SOUTH AND EAST. AN UPPER LEVEL DISTURBANCE ALONG A
VERY SLOW MOVING FRONT IS DRIVING THIS AREA OF THUNDERSTORMS.
LIGHT SOUTH WINDS CONTINUE TO PULL PLENTY OF MOISTURE INTO THE
REGION...WHILE MOSTLY SUNNY SKIES ALLOW TEMPERATURES TO CLIMB
INTO THE LOWER 90S. AS THE DISTURBANCE MOVES INTO A VERY MOIST
AND UNSTABLE AIRMASS THIS AFTERNOON...SCATTERED THUNDERSTORMS MAY
DEVELOP OVER NORTH CENTRAL MISSISSIPPI AND SOUTHEAST ARKANSAS.
SEVERAL STORMS MAY BECOME SEVERE. THE DISTURBANCE WILL CONTINUE
TO MOVE SOUTH THIS EVENING WITH THUNDERSTORMS DEVELOPING OVER
CENTRAL MISSISSIPPI AND NORTHEAST LOUISIANA. A FEW STORMS MAY
BECOME SEVERE. AGAIN DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL
WILL BE POSSIBLE. BRIEF DOWNPOURS AND THUNDERSTORMS MOVING OVER
THE SAME AREAS...MAY ALSO LEAD TO VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY THIS AFTERNOON THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 13, 12:50 PM CST to 1:00 PM CST
Where
Clay County, 2 mi N of West Pt
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
33.633, -88.650

A few trees and powerlines were blown down.

Hail, Franklin

When
July 13, 2:25 PM CST
Where
Franklin County, Meadville
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.467, -90.900

Thunderstorm Wind, Adams

When
July 13, 3:00 PM CST
Where
Adams County, Kingston
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
31.417, -91.283

Several large trees were blown down.

Hail, Copiah

When
July 13, 3:52 PM CST
Where
Copiah County, 8 mi W of Crystal Spgs
Measured
0.75 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
31.983, -90.500

Thunderstorm Wind, Noxubee

When
July 13, 3:55 PM CST
Where
Noxubee County, Brooksville
Measured
52 kt (60 mph) estimated sustained
Property damage
$18,000
Reported by
UTILITY COMPANY
Coordinates
33.233, -88.583

Several trees and powerlines were blown down.

Thunderstorm Wind, Copiah

When
July 13, 4:40 PM CST
Where
Copiah County, Dentville
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
31.950, -90.567

A few trees were blown down on powerlines.

Thunderstorm Wind, Hinds

When
July 13, 4:45 PM CST
Where
Hinds County, 2 mi S of Jackson
Measured
52 kt (60 mph) estimated sustained
Property damage
$15,000
Reported by
BROADCAST MEDIA
Coordinates
32.300, -90.167

A few trees and 4 powerlines were blown down on Siwell road in S Jackson.

Thunderstorm Wind, Grenada

When
July 13, 5:30 PM CST
Where
Grenada County, Grenada
Measured
55 kt (63 mph) estimated sustained
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
33.783, -89.817

Several trees and numerous powerlines were blown down.

Hail, Attala

When
July 13, 6:15 PM CST
Where
Attala County, Ethel
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.117, -89.467

Thunderstorm Wind, Carroll

When
July 13, 6:25 PM CST
Where
Carroll County, 2 mi N of Carrollton
Measured
58 kt (67 mph) estimated sustained
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
33.533, -89.917

Dozens of trees and powerlines were blown down. Multiple roads were impassable due to trees and debris covering the roads. Four homes sustained damage due to trees falling on them or by the wind damaging the roof. Several sheds were also destroyed.

Thunderstorm Wind, Leflore

When
July 13, 6:45 PM CST
Where
Leflore County, Money
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.650, -90.217

A few trees were blown down.

Thunderstorm Wind, Simpson

When
July 13, 10:00 PM CST
Where
Simpson County, Magee
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
31.867, -89.733

A few trees were blown down on powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366106, 5366107, 5366108, 5366109, 5366110, 5366111, 5366383, 5366384, 5366385, 5366386, 5366387, 5366388.